Michigan, 2016

Lake-Effect Snow and Winter Weather in Michigan, February 12 to 13, 2016

February 12 to 13, 2016 · NWS MQT · 4 events in 4 counties and zones

An Arctic front moving through the region produced moderate to heavy lake effect snow and blowing snow over portions of Upper Michigan from the 12th into the 13th. North winds gusting near 40 mph at times also caused near blizzard conditions in lake effect snow and blowing snow and closed Highway M-28 from near Harvey in Marquette County to Munising in Alger County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Arctic front moving through the region produced moderate to heavy lake effect snow and blowing snow over portions of Upper Michigan from the 12th into the 13th. North winds gusting near 40 mph at times also caused near blizzard conditions in lake effect snow and blowing snow and closed Highway M-28 from near Harvey in Marquette County to Munising in Alger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 11, 7:16 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 11, 7:16 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
716 PM EST THU FEB 11 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 403 PM EST THU FEB 11 2016

SEE THE WSW FOR EXPECTATIONS DURING UPCOMING EVENT. ESSENTIALLY...AN
UPPER LOW DROPPING FROM HUDSON BAY TO WRN QUEBEC TONIGHT INTO FRI
NIGHT WILL LEAD TO A SHARP SFC TROUGH AND COLD FRONT MOVING N-S
THROUGH THE AREA TONIGHT...THEN LINGERING A TROUGH OVER CENTRAL LAKE
SUPERIOR INTO THE BEGINNING OF THE LONG TERM PERIOD. SHOULD HAVE
850MB TEMPS OF AROUND -21C OVER THE AREA RIGHT NOW...BUT THOSE TEMPS
WILL BE DROPPING TO AROUND -29C BY 00Z SAT BEHIND THE UPPER TROUGH
THAT IMMEDIATELY FOLLOWS THE SFC TROUGH. EXPECT A NARROW BAND OF
HEAVY LES ALONG THE SFC TROUGH TONIGHT...THEN WILL SEE MODERATE TO
HEAVY LES DEVELOP LATE TONIGHT THROUGH FRI. ANOTHER SIGNIFICANT
FACTOR IN HEADLINE DECISIONS WAS THE WINDS...GUSTING TO 45 MPH ALONG
THE LAKE SUPERIOR SHORE BETWEEN MARQUETTE AND GRAND MARAIS. EXPECT
TO SEE BLIZZARD LIKE CONDITIONS...WITH ZERO OR NEAR ZERO
VISIBILITIES...ALONG M-28 BETWEEN HARVEY AND MUNISING. FOR THIS
REASON DECIDED TO GO WITH LAKE EFFECT WARNING FOR MARQUETTE AND
ALGER COUNTIES. ELSEWHERE NEAR LAKE SUPERIOR...COMBO OF SNOW AND
BLOWING SNOW JUSTIFIED LAKE EFFECT ADVISORIES. MAY ALSO NEED DELTA
COUNTY IN AN ADVISORY IF A STRONG BAND CAN EXTEND INTO THE NERN PART
OF THE COUNTY...BUT WILL LET FUTURE SHIFTS MONITOR FOR THAT
POTENTIAL. HAVE TEMPS MOSTLY FALLING ON FRI...WITH NOON FRI TEMPS IN
THE SINGLE DIGITS OVER ALL BUT LAKE MI BORDERING AREAS. THE COLD
TEMPS AND INCREASING WINDS WILL LEAD TO WIND CHILL VALUES FALLING TO
-25 FROM W TO E ON FRI...EVEN STARTING THE DAY WITH -25 WIND CHILL
OVER THE W.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 243 PM EST THU FEB 11 2016

NAM SHOWS A DEEP AND BROAD 500 MB TROUGH OVER THE ERN HALF OF THE
U.S. 00Z SAT WITH A RIDGE OVER THE ROCKIES. A SHORTWAVE MOVES INTO
THE UPPER MISSISSIPPI RIVER VALLEY 00Z MON. LAKE EFFECT SNOW WILL
CONTINUE THIS FORECAST PERIOD WITH A SLOW WINDING DOWN OF THE EVENT.
AIRMASS WILL BE COLD AND MADE A FEW ADJUSTMENTS DOWNWARD FOR LOW
TEMPS AWAY FROM THE LAKE EFFECT SNOW BELTS AS AIRMASS IS COLDEST OF
THE SEASON SO FAR. OVERALL THOUGH...DID NOT MAKE TOO MANY CHANGES
TO THE GOING FORECAST.

IN THE EXTENDED...GFS AND ECMWF SHOW A BROAD 500 MB TROUGH OVER THE
EASTERN HALF OF THE U.S. 12Z MON. SFC COLD FRONT DIVIDING THE COLD
AIR FROM WARMER AIR SITES JUST TO THE NORTH OF THE AREA THROUGH
TUE...AND THEN THIS FRONT MOVES THROUGH THE CWA ON WED. WHAT THIS
WILL MEAN IS A WARMING TREND WITH TEMPERATURES WARMING TO NEAR
NORMAL.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 712 PM EST THU FEB 11 2016

W WINDS AHEAD OF A TROUGH WILL KEEP LAKE EFFECT CONFINED TO KCMX
THROUGH THIS EVENING. COULD SEE SOME TEMPORARY IMPROVEMENT IN VSBY AT
KCMX BUT CIGS SHOULD REMAIN MVFR. AT KIWD AND KSAW...CONDITIONS WILL
BE VFR THIS EVENING. EXPECT CONDITIONS TO DETERIORATE LATE TONIGHT
INTO FRI AS A TROUGH AND STRONGER NNW WINDS WILL BRING MUCH COLDER
AIR...LAKE EFFECT SNOW AND BLOWING SNOW INTO THE REGION.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 403 PM EST THU FEB 11 2016

AS LOW PRESSURE APPROACHES THE AREA FROM THE NORTH TONIGHT EXPECT
WINDS TO INCREASE OVER LAKE SUPERIOR. GALES ARE EXPECTED LATE
TONIGHT INTO FRIDAY NIGHT ACROSS LAKE SUPERIOR AS NEXT SHOT OF COLD
AIR MOVES IN AND THE PRESSURE GRADIENT TIGHTENS AHEAD OF THE LOW.
FREEZING SPRAY WILL ALSO INCREASE WITH THE HEAVIEST FREEZING SPRAY
TONIGHT THROUGH SATURDAY. WINDS WILL CONTINUE TO BE GUSTY THROUGH
SATURDAY...UP TO 30 KNOTS...BEFORE HIGH PRESSURE SLIDES IN SATURDAY
NIGHT THROUGH SUNDAY BRINGING WINDS IN THE 15 TO 25 KNOT RANGE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST SATURDAY FOR MIZ001>003-
     084.

  WIND CHILL ADVISORY FROM 9 AM FRIDAY TO 9 AM CST SATURDAY FOR
     MIZ009>011.

  LAKE EFFECT SNOW ADVISORY FROM 1 AM FRIDAY TO 7 AM EST SATURDAY
     FOR MIZ004-007-085.

  LAKE EFFECT SNOW WARNING FROM 1 AM FRIDAY TO 7 AM EST SATURDAY
     FOR MIZ005-006.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 4 PM EST SATURDAY FOR
     LSZ263>267.

  GALE WARNING FROM 7 AM FRIDAY TO 1 AM EST SATURDAY FOR
     LSZ264>266.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...07
AVIATION...VOSS
MARINE...TITUS
Hazardous weather outlook, Feb 11, 3:42 PM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
342 PM EST THU FEB 11 2016

MIZ001>005-009-084-121300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
SOUTHERN HOUGHTON-
342 PM EST THU FEB 11 2016 /242 PM CST THU FEB 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW AND BLOWING SNOW WILL REDEVELOP AGAIN TONIGHT. SEE
THE LATEST LAKE EFFECT SNOW ADVISORIES AND WARNINGS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW AND BLOWING SNOW WILL CONTINUE FRIDAY INTO
FRIDAY NIGHT.

WIND CHILL VALUES AS LOW AS 25 BELOW ZERO WILL BE POSSIBLE FRIDAY
NIGHT. SEE THE LATEST LAKE EFFECT SNOW ADVISORIES AND WARNINGS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS VIA THE NWS
WEB PAGE OR THROUGH FACEBOOK AND TWITTER.

MIZ006-007-085-121300-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
342 PM EST THU FEB 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

LIGHT TO MODERATE LAKE EFFECT SNOW AND BLOWING SNOW WILL REDEVELOP
TONIGHT FOR NORTH TO NORTHWEST WIND FAVORED LOCATIONS DOWNWIND OF
LAKE SUPERIOR. SEE THE LATEST LAKE EFFECT SNOW WARNINGS AND
ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT TO MODERATE LAKE EFFECT SNOW AND BLOWING SNOW WILL CONTINUE
FRIDAY INTO FRIDAY NIGHT FOR NORTH TO NORTHWEST WIND FAVORED
LOCATIONS DOWNWIND OF LAKE SUPERIOR. SEE THE LATEST LAKE EFFECT SNOW
WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

WIND CHILL VALUES AS LOW AS 25 BELOW ZERO WILL BE POSSIBLE FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS VIA THE NWS
WEB PAGE OR THROUGH FACEBOOK AND TWITTER.

MIZ010>014-121300-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
342 PM EST THU FEB 11 2016 /242 PM CST THU FEB 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES AS LOW AS 25 BELOW ZERO WILL BE POSSIBLE FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS VIA THE NWS
WEB PAGE OR THROUGH FACEBOOK AND TWITTER.

LSZ162-240>251-263>267-121300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
342 PM EST THU FEB 11 2016 /242 PM CST THU FEB 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED ACROSS THE EASTERN HALF OF LAKE
SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE
FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXTENDED PERIOD OF HEAVY FREEZING SPRAY AND NORTHWEST GALES TO 35
KNOTS ARE EXPECTED FRIDAY THROUGH FRIDAY NIGHT...ESPECIALLY ACROSS
CENTRAL LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE
SUPERIOR FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
342 PM EST THU FEB 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

In the hours before

Local storm report, Feb 11, 9:11 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
911 PM EST THU FEB 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     NON-TSTM WND GST FREDA                   47.14N 88.82W
02/11/2016  M40 MPH          HOUGHTON           MI   TRAINED SPOTTER

            NORTHWEST WINDS BEGAN GUSTING TO 40 MPH IN
            FREDA.

&&

JSS
Local storm report, Feb 11, 9:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
914 PM EST THU FEB 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST 1 N GRAND MARAIS        46.68N 85.98W
02/11/2016  M41 MPH          LSZ251             MI   MESONET

            MESONET STATION GRAND MARAIS /GRMM4/

&&

NWS MARQUETTE MI
IRIS SYSTEM

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 lake-effect snow. Local standard time, as filed.

Winter Weather, Northern Houghton

When
February 12, 12:00 AM EST to February 13, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Painesdale reported a two-day lake effect snow total of nearly eight inches. Northwest winds gusting to 35 mph also caused considerable blowing and drifting of snow.

Lake-Effect Snow, Alger

When
February 12, 1:00 AM EST to February 13, 4:30 AM EST
Where
Alger forecast zone
Reported by
Law Enforcement
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

North wind gusts of 40 to 45 mph along Lake Superior in western Alger County and far eastern Marquette resulted in the closure of Highway M-28 from Kawbawgam Road near Harvey to Munising from early afternoon on the 12th to early afternoon on the 13th due to blizzard conditions. Observed lake effect snow totals during this period included nearly 15 inches ten miles south of Grand Marais and 10-12 inches in the Munising area.

Lake-Effect Snow, Marquette

When
February 12, 7:00 AM EST to February 13, 4:30 AM EST
Where
Marquette forecast zone
Reported by
Law Enforcement
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

North wind gusts of 40 to 45 mph along Lake Superior in western Alger County and far eastern Marquette resulted in the closure of Highway M-28 from Kawbawgam Road near Harvey to Munising from early afternoon on the 12th to early afternoon on the 13th due to blizzard conditions in lake effect snow and blowing snow. An estimated 3 to 5 inches of lake effect snow fell over far eastern Marquette County during this period.

Winter Weather, Luce

When
February 12, 9:00 AM EST to February 13, 9:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer south of Pine Stump Junction measured 6.5 inches of lake effect snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621212, 621205, 621208, 621215.